Alert archive / Texas / Tornado Warnings in 2018
Tornado Warning 15, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Oct 31, 2018, 8:43 PM CDT for Harris County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 31, 2018, 8:43 PM CDT (01:43 UTC)
- Expired
- Oct 31, 2018, 9:00 PM CDT
- In force
- 17 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Harris County, TX
The radar
The Houston radar (KHGX), 57 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 3:02 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1529 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.2
The text
As transmitted.
971
WFUS54 KHGX 010143
TORHGX
TXC201-010200-
/O.NEW.KHGX.TO.W.0015.181101T0143Z-181101T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
843 PM CDT WED OCT 31 2018
The National Weather Service in League City has issued a
* Tornado Warning for...
Central Harris County in southeastern Texas...
* Until 900 PM CDT.
* At 843 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Langwood, or near Spring Valley, moving northeast
at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Northwestern Northside / Northline and Hidden Valley around 855 PM
CDT.
Aldine, Greater Greenspoint and southwestern Bush Intercontinental
Airport around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 2981 9550 2982 9553 2999 9538 2992 9531
TIME...MOT...LOC 0143Z 227DEG 30KT 2984 9548
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$1 follow-up statement
575
WWUS54 KHGX 010154
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
854 PM CDT WED OCT 31 2018
TXC201-010203-
/O.EXP.KHGX.TO.W.0015.000000T0000Z-181101T0200Z/
Harris TX-
854 PM CDT WED OCT 31 2018
...THE TORNADO WARNING FOR CENTRAL HARRIS COUNTY WILL EXPIRE AT 900
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.
LAT...LON 2981 9550 2982 9553 2999 9538 2992 9531
TIME...MOT...LOC 0153Z 227DEG 30KT 2990 9541
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 31, 4:00 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Oct 31, 4:00 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
400 PM CDT Wed Oct 31 2018
.DISCUSSION...
A tornado watch (#416) has been issued for most of SE TX from
Wharton to Brazoria counties and northeastward, including the
Houston Metro until 10 PM today. Radar imagery currently show some
pockets of isolated showers and thunderstorms out ahead of the
cold front this afternoon. Most of the precipitation is moving
towards the NNE around 20-25 mph. So far, there have been two
reports of tornadoes, one associated with the storm near
Sugarland and another near Eagle Lake. Conditions will continue to
become more favorable for the development of tornadoes through
the evening hours within any storms that develop out ahead of the
cold front.
The threat for damaging winds, hail and a few tornadoes will also
be possible with the main line of convection associated with the
front that is expected to reach a line from Caldwell to Crocket
early this evening. This cold front will continue to shift to the
southeast through the evening hours. Some model guidance has
suggested speeding up the front this evening, but those models
have not verified as well this morning. For example, the TT WRF
has struggled with initialization this morning, and did not
develop this morning's convection. 18Z surface analysis shows
pressure values continuing to drop out ahead of the frontal
boundary as it sags southward. The low jet really cranks up this
afternoon and into the evening hours with winds out of the SW
between 30-35 kts. Upper level dynamics are also favorable, with
diffluent flow at 250 mb. The HRRR has done the best today, and have
trended the PoPs towards this solution with the cold front
reaching the coast around midnight. Stratiform rain will be
possible behind the frontal boundary through the overnight hours
before the dry air starts to work its way in. A secondary hazard
to consider is the potential for some training cells and localized
heavy rainfall this afternoon and into the evening with 1-2
inches possible widespread and an isolated 4-6 inches.
Mostly focused on the near term update in this afternoon's
forecast package, and did not change much in the extended. The
next cold front still looks to make its way through the area late
Sunday into Monday.
Hathaway
&&
.HYDROLOGY...
Main river flooding threat will be along the Trinity River but
will need to monitor smaller watersheds for locally heavy
rainfall. With current flooding conditions along the Trinity
River, tributaries will have a difficult time draining. We will
need to keep an eye on heavy rainfall along Bedias Creek, Long
King Creek, and Menard Creek. Harris County bayous will be able to
handle 1-3 inches; however, localized heavy rainfall of 4-5
inches in shorter durations will cause rises on smaller
watersheds (Little Cypress Creek, South Mayde Creek, Armand
Bayou, etc.). Monitor HCFCD flood warning system for more
information.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 54 66 46 71 49 / 80 10 0 0 0
Houston (IAH) 59 67 49 71 51 / 100 10 0 0 0
Galveston (GLS) 64 69 57 69 61 / 100 30 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 1 PM CDT Thursday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Matagorda Bay...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday afternoon
for the following zones: Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay.
&&
Discussion...08
Aviation/Marine...31Hazardous weather outlook, Oct 31, 2:12 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 212 PM CDT Wed Oct 31 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-011915- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 212 PM CDT Wed Oct 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Widespread thunderstorms will continue across the area through the late evening ahead of a strong cold front. Some storms are expected to become severe with large hail, damaging winds and isolated tornadoes. Heavy rainfall is also likely with the stronger storms, however fast storm motions should limit flash flood potential. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will increase late this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. GMZ330-335-350-355-370-375-011915- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 212 PM CDT Wed Oct 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Small craft advisories and exercise caution wording will be in effect both ahead of and behind a passing cold front tonight through tomorrow afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will increase late this weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 31, 3:47 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT WED OCT 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 5 S SEALY 29.70N 96.15W
10/31/2018 AUSTIN TX PUBLIC
&&
EVENT NUMBER HGX1800199
DOLocal storm report, Oct 31, 3:48 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CDT WED OCT 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TORNADO 10 W EAGLE LAKE 29.59N 96.49W
10/31/2018 COLORADO TX EMERGENCY MNGR
&&
EVENT NUMBER HGX1800200
DOSpecial weather statement, Oct 31, 4:08 PM CDT, 4 hours 35 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 408 PM CDT WED OCT 31 2018 TXZ213-237-313-312200- Inland Brazoria TX-Coastal Harris TX-Inland Harris TX- 408 PM CDT WED OCT 31 2018 ...SPECIAL WEATHER STATEMENT... At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over Astrodome Area, moving northeast at 25 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northwestern Pasadena, northern Pearland, northwestern Baytown, Deer Park, South Houston, Bellaire, Humble, West University Place, Galena Park, Jacinto City, Midtown Houston, Cloverleaf, Downtown Houston, Greenway / Upper Kirby Area, Second Ward, Greater Heights, Highlands, Neartown / Montrose, Greater Eastwood and Near Northside Houston. A Tornado Watch remains in effect until 1000 PM CDT for southeastern Texas. LAT...LON 2958 9537 2971 9550 3003 9521 2975 9495 TIME...MOT...LOC 2108Z 237DEG 21KT 2968 9538
Local storm report, Oct 31, 5:21 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
521 PM CDT WED OCT 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 NNE UNIVERSITY OAKS 29.73N 95.34W
10/31/2018 M2.50 INCH HARRIS TX NWS EMPLOYEE
2.5 INCHES OF RAIN IN AN HOUR CAUSING STREET FLOODING
AROUND U OF HOUSTON NEAR FOOTBALL STADIUM. ABOUT 1.5FT
OF WATER OVER ROAD.
&&
EVENT NUMBER HGX1800201
39Special weather statement, Oct 31, 6:51 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
651 PM CDT WED OCT 31 2018
TXZ163-164-177>179-197>199-210>213-010045-
San Jacinto TX-Walker TX-Washington TX-Waller TX-Grimes TX-
Colorado TX-Polk TX-Inland Harris TX-Montgomery TX-Houston TX-
Austin TX-Trinity TX-
651 PM CDT WED OCT 31 2018
...LINE OF STRONG THUNDERSTORMS MOVING THROUGH AREA...
At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Forest to near Huntsville to 8
miles west of Hempstead to near Schulenburg. Movement was east at 25
mph.
Half inch hail and winds in excess of 30 to 40 mph will be possible
with these storms. Rainfall amounts of 1 to 2 inches in an hour will
be possible with the storms.
Locations impacted include...
Conroe, Huntsville, Tomball, Navasota, Sealy, Hempstead, Willis,
Prairie View, Bellville, Columbus, Eagle Lake, Pinehurst, Apple
Springs, The Woodlands, Hockley, Trinity, Waller, Panorama Village,
Weimar and Onalaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.
LAT...LON 3144 9501 3134 9496 3133 9490 3115 9486
3110 9470 3063 9503 2999 9568 2944 9650
2965 9686 2996 9657 3000 9659 3013 9633
3072 9575 3149 9517
TIME...MOT...LOC 2348Z 276DEG 21KT 3143 9505 3069 9558 3010 9622 2974
9689Special weather statement, Oct 31, 7:55 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
755 PM CDT WED OCT 31 2018
TXZ178-199-200-210>213-226-227-237-300-313-010200-
San Jacinto TX-Inland Brazoria TX-Waller TX-Northern Liberty TX-
Coastal Harris TX-Wharton TX-Colorado TX-Inland Harris TX-
Southern Liberty TX-Montgomery TX-Fort Bend TX-Austin TX-
755 PM CDT WED OCT 31 2018
...LINE OF STRONG THUNDERSTORMS MOVING TOWARDS THE HOUSTON AREA...
At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of North Cleveland to near Katy to
9 miles east of Sublime. Movement was southeast at 35 mph.
Winds in excess of 30 mph will be possible with these storms. The
storms may also produce 1 inch of rain in an hour with frequent
lightning. A cold front will push through behind the storms.
Locations impacted include...
Northwestern Pasadena, Pearland, Sugar Land, Missouri City,
southeastern Conroe, Rosenberg, Stafford, South Houston, Bellaire,
Humble, West University Place, Katy, Richmond, El Campo, Galena Park,
Tomball, Jacinto City, Wharton, northwestern Liberty and Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.
LAT...LON 2988 9584 3051 9525 3021 9467 2951 9535
2901 9631 2930 9661 2930 9660 2933 9657
2933 9656 2948 9670
TIME...MOT...LOC 0054Z 313DEG 30KT 3040 9522 2981 9574 2943 9665The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 7:55 PM CDT | Special Weather Statement | HGX | Fort Bend, Harris, Liberty, Wharton | 65 min |
| Oct 31, 9:09 PM CDT | Special Weather Statement | HGX | Brazoria, Chambers, Jackson, Liberty, Matagorda | 66 min |
| Oct 31, 9:12 PM CDT | Special Marine Warning | HGX | 93 min | |
| Oct 31, 9:29 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston | 31 min |
| Oct 31, 10:07 PM CDT | Areal Flood Advisory | HGX | Liberty | 3 hr |
| Oct 31, 10:16 PM CDT | Special Marine Warning | HGX | 89 min | |
| Oct 31, 10:16 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 29 min |
| Oct 31, 10:44 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 31 min |
| Oct 31, 11:38 PM CDT | Special Marine Warning | HGX | 67 min | |
| Nov 1, 12:56 AM CDT | Special Marine Warning | HGX | 94 min | |
| Nov 1, 8:51 AM CDT | River Flood Warning | HGX | Matagorda, Wharton | 24 hr |
| Nov 1, 10:12 AM CDT | River Flood Warning | HGX | Brazoria, Fort Bend | 3 days |
Nearby
Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.